Table of Contents Author Guidelines Submit a Manuscript
International Journal of Mathematics and Mathematical Sciences

Volume 2014 (2014), Article ID 409219, 7 pages

http://dx.doi.org/10.1155/2014/409219
Research Article

Linear Relative -Widths for Linear Operators Preserving an Intersection of Cones

Department of Mechanics and Mathematics, Saratov State University, 410012 Saratov, Russia

Received 17 January 2014; Accepted 4 April 2014; Published 29 May 2014

Academic Editor: Shyam L. Kalla

Copyright © 2014 S. P. Sidorov. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We introduce the definition of linear relative -width and find estimates of linear relative -widths for linear operators preserving the intersection of cones of -monotonicity functions.

1. Introduction

In various applications of CAGD (computer-aided geometric design) it is necessary to approximate functions preserving its properties such as monotonicity, convexity, and concavity. The survey of the theory of shape-preserving approximation can be found in [1].

Let be a normed linear space and let be a cone in (a convex set, closed under nonnegative scalar multiplication). It is said that has the shape in the sense of whenever . Let be a -dimensional subspace of . Classical problems of approximation theory are of interest in the theory of shape-preserving approximation as well:(1)problems of existence, uniqueness, and characterization of the best shape-preserving approximation of defined by (2)estimation of the deviation of from , that is, (3)estimation of relative -width of in with the constraint the leftmost infimum taken over all affine subsets of dimension , such that ;(4)estimation of linear relative -widths with the constraint in .

The notion of relative -width (3) was first introduced in 1984 by Konovalov [2]. Though he considered a problem not connected with preserving shapes, the concept of relative -width arises in the theory of shape-preserving approximation naturally. Of course, it is impossible to obtain and determine optimal subspaces (if they exist) for all , , . Nevertheless, some estimates of relative shape-preserving -widths have been obtained in papers [35]. Estimates of relative (not necessary shape-preserving) widths have been obtained in works [611].

Let be a subset of and let be a linear operator. The value is the error of approximation of the identity operator by the operator on the set .

Let be a cone in , . We will say that the operator preserves the shape in the sense of , if . One might consider the problem of finding (if exists) a linear operator of finite rank , which gives the minimal error of approximation of identity operator on some set over all finite rank linear operators preserving the shape in the sense . It leads us naturally to the notion of linear relative -width.

In this paper we introduce the definition of linear relative -width and find estimates of linear relative -widths for linear operators preserving an intersection of cones of -monotonicity functions.

2. Notations and Definitions

Let denote the space of all real-valued bounded function, defined on , with the uniform norm on , and . Denote by , , the space of all real-valued functions, whose th derivative is bounded on , endowed with the sup-norm where denotes the th differential operator, , and is the identity operator, and the derivatives are taken from the right at 0 and from the left at 1.

Denote by , , the space of all real-valued and -times continuously differentiable functions defined on equipped with sup-norm (5).

A continuous function is said to be -monotone, , on if and only if for all choices of distinct in the inequality holds, where denotes the th divided difference of at . Note that 2-monotone functions are just convex functions.

Let denote the set of all -monotone functions defined on and , denotes the cone of all nonnegative functions. If , then if and only if , . It is said that a linear operator of into preserves -monotonicity, if .

Let be a sequence of real numbers, , and let , be two integers such that and . Denote The cone is the intersection of cones of -monotonicity functions with taken with signs ; that is, .

Denote , . Denote and .

Recall that a linear operator mapping into a linear space of finite dimension is called an operator of finite rank .

3. The Example of Linear Operator Preserving the Cone

This section gives an example of linear operator of finite rank preserving the cone in the case .

Denote for . Denote , . Let be the binary sequence defined by

Let , , , and be the linear operator defined by

Theorem 1. Consider that is a continuous linear operator of finite rank , such that and for all there exists not depending on such that

Proof. Since is a piecewise linear function on with the set of breakpoints , then for every such that the inequality holds. Moreover, for , .

Note that for every we have (since is convex and is a piecewise linear interpolation).

Let and suppose (by induction) that for the inequality holds on . For any we have

Consider the following three cases.

If , then and it follows from that

If and , then it follows from (11) that

If and then and Using (10) we get on , or on ; that is, if .

It can be shown analogously (by induction with as induction variable) that if for any . Therefore .

After completing induction steps with , we can conclude that .

It can be easily verified that

   for all (since for all );

if for some , then It follows from (15) that the inequality holds on .

Suppose (by induction) that for a fixed there exist , , such that for every It follows from that for We have used the fact that if , , and there exists a constant such that on , then for every

Then (19) implies with

Direct verification shows that for all .

Thus, (9) is verified and theorem is proved.

4. The Main Result

Let be a linear normed space. Recall that linear -width of a set in is defined by [12] where infimum is taken over all linear continuous operators of finite rank .

Dealing with the problem of approximation of smooth functions by some class of linear operators, we may find that operators of this class have some property which limits the degree of approximation of smooth functions by operators of this class. Let us cite the well-known instances. By definition, every positive linear operator is shape-preserving with respect to the cone of all nonnegative functions . It was shown by Korovkin [13] that if linear polynomial operator preserves positiveness, the degree of approximation of continuous functions by this operator is low. He proved that the order of approximation by positive linear polynomial operators of degree cannot be better than in even for the functions 1, , and . Moreover, Videnskiĭ [14] has shown that the result of [13] does not depend on the properties of the polynomials but rather on the limitation of dimension.

To determine the negative impact of the property of shape-preserving on the order of linear approximation we introduce the following definition based on ideas of Korovkin.

Let be a linear normed space. Let be a cone in and let be a set and .

Definition 2. Let one define Korovkin linear relative -width of set in with the constraint by where infimum is taken over all linear continuous operators of finite rank satisfying .

Note that if then .

If we compare the value of Korovkin linear relative -width of set in with the constraint to the value of linear -width of the set in we can evaluate the negative impact of the shape-preserving constraint on the intrinsic error of approximation by means of the shape-preserving linear operators of finite rank compared to the error of unconstrained linear finite-rank approximation on the same set.

This section examines approximation properties of linear finite dimensional operators preserving the cone , that is, such that In this section we will find estimates of Korovkin linear relative -widths for linear operators preserving the cone in the space , that is, estimates of .

First we will prove a preliminary result.

Lemma 3. Let be a linear operator of finite rank , , satisfying (24). Then there exists such that

Proof. It is sufficient to show that (25) holds for any linear operator of finite rank , such that . Denote , where , . Let be the system of functions generating the linear space ; that is, .

Consider the matrix . Rank of matrix is not equal to 0, rank . Indeed, if rank , then , , for every , which is impossible.

Take a nontrivial vector , such that

Let denote the set of functions , such that , . Let a function be such that where where points , , and are arranged in ascending order.

Denote by the set of all vectors with .

It follows from Theorem 2.1 in [15] that where

It follows from that . Then

Given , we have since .

Denote . It follows from [16] that there exist functions , , such that and such that

   , where with for and ;

   for all ;

   .

Let , , be such that , . It follows from the proof of Theorem 2 in [16] that there exist positive real numbers , , such that

Then , , and, consequently, we have It follows from that where , , do not depend on .

It follows from (36) and (29) that

It follows from (31), (32), (35), (36), and (37) that Thus, as it follows from (30) there exists a constant such that

Theorem 4. Let . If then

there exist not depending on such that

for all If then

Proof. To prove (40) it is sufficient to show that there exist not depending on such that where infimum is taken over all linear continuous operators of into of finite rank satisfying . Without loss of generality we will assume . Then the upper estimate in (40) follows from Theorem 1. The lower estimate follows from Lemma 3.

As it was shown in the proof of Theorem 1 there exists a continuous linear operator of finite rank , such that , and for all It follows from (44) that where infimum is taken over all linear continuous operators of into of finite rank satisfying , and consequently (41) holds.

Finally, (42) follows from [16], where it is shown (remark after Proposition 1) that there exists a linear operator that maps the cone of positive and concave functions onto the same cone and holds the space .

Denote .

Theorem 5. Let and . Then there exist ,  not depending on such that

Proof. Note that . Then the lower estimate in (46) follows from (40).

On the other hand, if and then and . The properties of linear operator defined in (8) imply that there exists such that

5. Conclusion

Estimation of linear relative -widths is of interest in the theory of shape-preserving approximation as, knowing the value of relative linear -width, we can judge how good or bad (in terms of optimality) this or that finite dimensional method preserving the shape in the sense is.

The paper shows that if a linear operator with finite rank preserves the shape in the sense of cone , the degree of simultaneous approximation of derivatives of order of continuous functions by derivatives of this operator cannot be better than on both the set and the ball . Results show that the shape-preserving property of operators is negative in the sense that the error of approximation by means of such operators does not decrease with the increase of smoothness of approximated functions. In other words, there is saturation effect for linear finite-rank operators preserving the shape in the sense of cone . It is worth noting that nonlinear approximation preserving -monotonicity does not have this shortcoming [17].

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

Acknowledgment

This work is supported by RFBR (Grants 14-01-00140 and 13-01-00238).

References

  1. S. G. Gal, Shape-Preserving Approximation by Real and Complex Polynomials, Springer, 2008. View at Publisher · View at Google Scholar
  2. V. N. Konovalov, “Estimates of diameters of Kolmogorov type for classes of differentiable periodic functions,” Mathematical Notes of the Academy of Sciences of the USSR, vol. 35, no. 3, pp. 369–380, 1984. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. V. N. Konovalov and D. Leviatan, “Shape preserving widths of Sobolev-type classes of s-monotone functions on a finite interval,” Israel Journal of Mathematics, vol. 133, pp. 239–268, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  4. J. Gilewicz, V. N. Konovalov, and D. Leviatan, “Widths and shape-preserving widths of Sobolev-type classes of s-monotone functions,” Journal of Approximation Theory, vol. 140, no. 2, pp. 101–126, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  5. V. N. Konovalov and D. Leviatan, “Shape-preserving widths of weighted Sobolev-type classes of positive, monotone, and convex functions on a finite interval,” Constructive Approximation, vol. 19, no. 1, pp. 23–58, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. Yu. N. Subbotin and S. A. Telyakovskiĭ, “Exact values of relative widths of classes of differentiable functions,” Mathematical Notes, vol. 65, no. 6, pp. 871–879, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. Y. Subbotin and S. Telyakovskii, “Splines and relative widths of classes of differentiable functions,” Proceedings of the Institute of Mathematics and Mechanics, vol. 7, pp. S225–S234, 2001. View at Google Scholar · View at Zentralblatt MATH
  8. Yu. N. Subbotin and S. A. Telyakovskiĭ, “Relative widths of classes of differentiable functions in the L2 metric,” Russian Mathematical Surveys, vol. 56, no. 4, pp. 159–160, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. Yu. N. Subbotin and S. A. Telyakovskiĭ, “On the relative widths of classes of differentiable functions,” Proceedings of the Steklov Institute of Mathematics, vol. 248, no. 1, pp. 250–261, 2005. View at Google Scholar · View at MathSciNet
  10. Yu. N. Subbotin and S. A. Telyakovskiĭ, “On the equality of Kolmogorov and relative widths of classes of differentiable functions,” Mathematical Notes, vol. 86, no. 3, pp. 456–465, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. Yu. N. Subbotin and S. A. Telyakovskiĭ, “Sharpening of estimates for the relative widths of classes of differentiable functions,” Proceedings of the Steklov Institute of Mathematics, vol. 269, no. 1, pp. 242–253, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. V. M. Tikhomirov, Some Problems in Approximation Theory, Izd-vo Moskovskogo Universiteta, 1976. View at MathSciNet
  13. P. P. Korovkin, “On the order of the approximation of functions by linear positive operators,” Doklady Akademii Nauk SSSR, vol. 114, pp. 1158–1161, 1957. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. V. S. Videnskiĭ, “On an exact inequality for linear positive operators of finite rank,” Doklady Akademii Nauk Tadzhikskoĭ SSR, vol. 24, no. 12, pp. 715–717, 1981. View at Google Scholar · View at MathSciNet
  15. S. P. Sidorov and V. Balash, “Estimates of divided differences of real-valued functions defined with a noise,” International Journal of Pure and Applied Mathematics, vol. 76, no. 1, pp. 95–106, 2012. View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  16. F. J. Muñoz-Delgado, V. Ramírez-González, and D. Cárdenas-Morales, “Qualitative Korovkin-type results on conservative approximation,” Journal of Approximation Theory, vol. 94, no. 1, pp. 144–159, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. K. Kopotun and A. Shadrin, “On k-monotone approximation by free knot splines,” SIAM Journal on Mathematical Analysis, vol. 34, no. 4, pp. 901–924, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus